Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 25, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 20, 2017, 3:14 PM EDT for Armstrong County, Clarion County, Jefferson County, Pennsylvania. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2017, 3:14 PM EDT (19:14 UTC)
- Expired
- Apr 20, 2017, 4:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Armstrong County, PA, Clarion County, PA, Jefferson County, PA
The radar
The State College radar (KCCX), 88 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 3:25 PM EDT | HAIL 1.75 | Limestone, PA | |
| Apr 20, 3:30 PM EDT | HAIL 2 | Crates, PA | GOLFBALL TO HEN EGG SIZED HAIL WITH MULTIPLE REPORTS OF VEHICLE DAMAGE. MULTIPLE TREES DOWN. |
| Apr 20, 3:58 PM EDT | HAIL 1.75 | Munderf, PA | ACCOMPANIED BY VERY STRONG WIND AND TORRENTIAL RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
878
WUUS51 KPBZ 201914
SVRPBZ
PAC005-031-065-202000-
/O.NEW.KPBZ.SV.W.0025.170420T1914Z-170420T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
314 PM EDT THU APR 20 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Jefferson County in west central Pennsylvania...
East central Armstrong County in west central Pennsylvania...
Southeastern Clarion County in west central Pennsylvania...
* Until 400 PM EDT.
* At 314 PM EDT, a severe thunderstorm was located over New
Bethlehem, or 7 miles east of Rimersburg, moving northeast at 40
mph.
HAZARD...Ping-pong ball-size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Brookville... Reynoldsville...
Brockway... New Bethlehem...
Falls Creek... Summerville...
Limestone... Hawthorn...
Corsica... Sigel...
Timblin... Worthville...
This includes Interstate 80 in Pennsylvania between mile markers 66
and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4120 7877 4114 7880 4108 7880 4092 7938
4108 7950 4136 7904 4136 7903 4135 7902
4138 7897 4137 7896 4136 7896 4131 7884
4120 7874
TIME...MOT...LOC 1914Z 241DEG 34KT 4104 7936
HAIL...1.50IN
WIND...60MPH
$$
CL2 follow-up statements
054
WWUS51 KPBZ 201930
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
330 PM EDT THU APR 20 2017
PAC005-031-065-202000-
/O.CON.KPBZ.SV.W.0025.000000T0000Z-170420T2000Z/
Jefferson PA-Armstrong PA-Clarion PA-
330 PM EDT THU APR 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR JEFFERSON...EASTERN ARMSTRONG AND EAST CENTRAL CLARION
COUNTIES...
At 330 PM EDT, a severe thunderstorm was located near Brookville,
moving northeast at 40 mph.
HAZARD...Golf ball size-hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
Brookville... Reynoldsville...
Brockway... Falls Creek...
Summerville... Limestone...
Hawthorn... Corsica...
Sigel... Worthville...
Clear Creek State Park...
This includes Interstate 80 in Pennsylvania between mile markers 66
and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm capable of producing large, destructive
hail. Move indoors immediately and stay away from windows.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4120 7877 4114 7880 4108 7880 4100 7924
4115 7938 4136 7904 4136 7903 4135 7902
4138 7897 4137 7896 4136 7896 4131 7884
4120 7874
TIME...MOT...LOC 1930Z 238DEG 34KT 4113 7920
HAIL...1.75IN
WIND...60MPH
$$
CL927
WWUS51 KPBZ 201945
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
345 PM EDT THU APR 20 2017
PAC005-031-201954-
/O.CAN.KPBZ.SV.W.0025.000000T0000Z-170420T2000Z/
Armstrong PA-Clarion PA-
345 PM EDT THU APR 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ARMSTRONG AND EAST
CENTRAL CLARION COUNTIES IS CANCELLED...
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4120 7877 4114 7880 4108 7880 4102 7920
4123 7920 4136 7904 4136 7903 4135 7902
4138 7897 4137 7896 4136 7896 4131 7884
4120 7874
TIME...MOT...LOC 1944Z 237DEG 31KT 4120 7909
$$
PAC065-202000-
/O.CON.KPBZ.SV.W.0025.000000T0000Z-170420T2000Z/
Jefferson PA-
345 PM EDT THU APR 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR JEFFERSON COUNTY...
At 344 PM EDT, a severe thunderstorm was located over Brookville,
moving northeast at 35 mph.
HAZARD...Golf ball size-hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
Brookville... Reynoldsville...
Brockway... Falls Creek...
Summerville... Corsica...
Sigel... Worthville...
Clear Creek State Park...
This includes Interstate 80 in Pennsylvania between mile markers 74
and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm capable of producing large, destructive
hail. Move indoors immediately and stay away from windows.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4120 7877 4114 7880 4108 7880 4102 7920
4123 7920 4136 7904 4136 7903 4135 7902
4138 7897 4137 7896 4136 7896 4131 7884
4120 7874
TIME...MOT...LOC 1944Z 237DEG 31KT 4120 7909
HAIL...1.75IN
WIND...60MPH
$$
CLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:44 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 20, 1:44 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 144 PM EDT Thu Apr 20 2017 .SYNOPSIS... An approaching cold front will bring showers and thunderstorms through tonight, followed by cooler temperatures into the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 12:45pm, the line of thunderstorms across northwest Pennsylvania continues to become more scattered in coverage, but the isolated thunderstorm in eastern Ohio has now become a line of thunderstorms as it approaches the northern West Virginia panhandle. Added pops in this area as well. With noon update, continued to tweak pops with thunderstorms across northwest Pennsylvania. Except for an isolated thunderstorm across eastern Ohio, think that the current activity across Pennsylvania should be the primary area of rain through the afternoon. Conditions should dry out for at least a few hours, and have also made slight tweaks to rain overnight. Previous discussion follows. Warm advection will increase this afternoon in southwest flow, and as mid level heights briefly rise temperatures will push the 80 degree mark are better from Pittsburgh south. This will help increase low level instability, and with increasing shear with the approach of a mid level closed low over the Great Lakes will help fire showers and thunderstorms with an approaching front. The best chance for severe storms will be across eastern Ohio into northwest PA, closer to best bulk shear by this evening. Farther east later timing of frontal boundary will help limit available instability overnight, with less available shear as well. Cold front crosses region toward sunrise Friday morning as cooler and drier air works southeast behind the front. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Front will stall across the Mid Atlantic states Friday into Friday night, as next system begins to shift east out of the Central Plains. Temperatures will be near seasonal levels Friday. Saturday low pressure will shift toward the Tennessee Valley, and try to spread showers north toward I-70. Latest models have shifted farther south with this system, and have trended POPs lower Saturday. Will wait for more clarity before lowering POPs further for the weekend. Temperatures will be seasonably cool Saturday. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Models continue trending farther south with low pressure Sunday, and have again lowered POPs, but not as substantially as models for now. Seasonably cool temperatures Sunday will be replaced by a warming trend into Wednesday as mid level flow turns to the southwest. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Scattered thunderstorms this afternoon will diminish by early evening with waning instability. MVFR restrictions in showers/storms can be expected this afternoon and again overnight with a crossing cold front. .Outlook... Restrictions are possible with weekend low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Apr 20, 3:17 AM EDT, 11 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 317 AM EDT Thu Apr 20 2017 OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-022-WVZ001-210730- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Beaver- Armstrong-Hancock- 317 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. There is a slight risk of severe thunderstorms later this afternoon and early tonight. The greatest threat is expected to be damaging winds...with large hail also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-OHZ059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-021- 509>514-210730- Garrett-Belmont-Noble-Monroe-Allegheny-Indiana-Washington-Greene- Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 317 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, west central Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk of severe thunderstorms later this afternoon and early tonight. Damaging winds and large hail are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 20, 1:29 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
129 PM EDT THU APR 20 2017
PAZ023-073-074-201830-
Westmoreland Ridges-Westmoreland-Indiana-
129 PM EDT THU APR 20 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHWESTERN INDIANA AND EAST CENTRAL WESTMORELAND
COUNTIES...
At 128 PM EDT, a strong thunderstorm was located 7 miles northeast of
Delmont, or 10 miles southeast of Apollo, moving east at 25 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
McChesneytown-Loyalhanna... Blairsville...
Derry... Black Lick...
New Florence... New Alexandria...
Seward... Bolivar...
Armagh...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4034 7901 4032 7903 4028 7906 4027 7907
4025 7908 4024 7910 4021 7911 4020 7913
4042 7954 4045 7947 4051 7942 4044 7895
TIME...MOT...LOC 1728Z 289DEG 23KT 4047 7944
TAXSpecial weather statement, Apr 20, 1:38 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
138 PM EDT THU APR 20 2017
PAZ013-014-020-021-201830-
Butler-Lawrence-Beaver-Allegheny-
138 PM EDT THU APR 20 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WIND WILL AFFECT CENTRAL BEAVER...SOUTHERN LAWRENCE...SOUTHERN
BUTLER AND NORTHERN ALLEGHENY COUNTIES...
At 137 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Industry to near Imperial. Movement was
northeast at 30 mph.
Wind gusts up to 45 mph and small hail are possible with these
storms.
Locations impacted include...
Pittsburgh... Ross Township...
McCandless Township... Cranberry...
Moon Township... Butler...
Franklin Park... Aliquippa...
Beaver Falls... Monaca...
Shaler Township... Hampton Township...
This includes the following highways...
Pennsylvania Turnpike between mile markers 15 and 45.
Interstate 79 in Pennsylvania between mile markers 32 and 67.
Parkway North between mile markers 4 and 13.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4098 8002 4067 7969 4066 7970 4065 7969
4064 7969 4062 7972 4041 8017 4067 8048
TIME...MOT...LOC 1737Z 238DEG 27KT 4066 8042 4047 8020
TAXLocal storm report, Apr 20, 1:44 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
144 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL NEW KENSINGTON 40.57N 79.75W
04/20/2017 M1.25 INCH WESTMORELAND PA SOCIAL MEDIA
PHOTOS SUBMITTED THROUGH NWS FACEBOOK
&&
EVENT NUMBER PBZ1701322
BOOKBINDERLocal storm report, Apr 20, 1:47 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
147 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HAIL 2 SE NORTH WASHINGTON 40.51N 79.58W
04/20/2017 M1.50 INCH WESTMORELAND PA PUBLIC
&&
EVENT NUMBER PBZ1701323
TGREENSpecial weather statement, Apr 20, 2:16 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
216 PM EDT THU APR 20 2017
PAZ021-073-201845-
Westmoreland-Allegheny-
216 PM EDT THU APR 20 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHEASTERN ALLEGHENY AND SOUTHWESTERN
WESTMORELAND COUNTIES...
At 216 PM EDT, a strong thunderstorm was located over McKeesport,
moving east at 30 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Pittsburgh... Monroeville...
Greensburg... McKeesport...
Jeannette... West Mifflin...
Murrysville... Wilkinsburg...
South Park Township... Munhall...
Jefferson Hills... North Versailles...
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 49 and 57.
Pennsylvania Turnpike between mile markers 58 and 79.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4010 7960 4025 7992 4026 7993 4027 7997
4044 7992 4040 7941
TIME...MOT...LOC 1816Z 283DEG 26KT 4034 7985Local storm report, Apr 20, 3:04 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM TSTM WND DMG CRANBERRY TWP 40.69N 80.10W
04/20/2017 BUTLER PA TRAINED SPOTTER
LARGE TREES REPORTED DOWN
&&
EVENT NUMBER PBZ1701328
JDThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 8:18 PM EDT | Special Weather Statement | PBZ | Lawrence | 42 min |
| Apr 19, 10:03 PM EDT | Special Weather Statement | PBZ | Allegheny, Beaver | 42 min |
| Apr 20, 12:29 PM EDT | Special Weather Statement | PBZ | Allegheny | 31 min |
| Apr 20, 12:41 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 49 min |
| Apr 20, 1:29 PM EDT | Special Weather Statement | PBZ | Westmoreland | 61 min |
| Apr 20, 1:38 PM EDT | Special Weather Statement | PBZ | Beaver | 52 min |
| Apr 20, 2:16 PM EDT | Special Weather Statement | PBZ | Westmoreland | 29 min |
| Apr 20, 2:27 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion | 48 min |
| Apr 20, 2:28 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Westmoreland | 47 min |
| Apr 20, 3:04 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 41 min |
| Apr 20, 3:58 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 17 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.